|ChemCases lets you learn chemistry and enjoy doing it by applying the same chemical principles that the inventors used develop the products you use. And you can join with other learners to debate the fundamental issues that confront these scientists as they make responsible decisions about what they do.|
"Certainly Dr. Cohn was kind to my mother. She always came downstairs to visit during her chemotherapy, took her hand, and talked with her quietly about her symptoms as the chemicals did their methodical drip-drip dance. "There’s platinum in this stuff, Ellen," my mother said, smiling, during the second round, "just like in my wedding ring. That’s why my mouth tastes like tin." "Is it working?" I said. "I can’t say how well it’s working yet," Dr. Cohn said. "I’ll be doing some tests and I’d like to hear how well you felt, Kate, after the first time." "She threw up the entire next day. Everything. Every bit of food she ate. And when that was gone she had the dry heaves. Plus her hair is starting to come out all over her pillow." Dr. Cohn’s smile was so faint that it was little more than a pucker at the corners of her mouth. "Those aren’t unexpected side effects. But I’d like to hear from Kate about how she’s feeling." "It’s not too bad. I do hate the tinny taste. I’m losing weight, although I never thought I’d see that as a problem. And my hair looks pretty awful." My mother ran her fingers through her thinning red curls. excerpted from One True Thing (pp. 59-60)
by Anna Quindlen1
Indeed, nearly all people who are treated with cisplatin (which is marketed by Bristol-Myers Squibb under the name of Platinol) experience gastrointestinal problems—specifically, intense nausea and vomiting. Nausea and vomiting usually begin within 1 to 4 hours after treatment and can last up to 24 hours.2 However, in the case of cisplatin, it is believed that the nausea and vomiting result from an effect on the central nervous system rather than from gastrointestinal damage.3
Some people who are given cisplatin treatments also experience alopecia. 2 Furthermore, myelosuppression occurs in 25 to 30 percent of people who undergo treatments with cisplatin. The levels of platelets and white blood cells (or leukocytes) associated with myelosuppression are generally lowest about 3 weeks after treatment and returns to normal a little more than 2 weeks after that. The loss of platelets (called thrombocytopenia) and the loss of leukocytes (called leukopenia) are more pronounced when higher doses of cisplatin are given. In addition to a loss of platelets and white blood cells, the use of cisplatin can also cause a decrease in the number of red blood cells (anemia). Anemia occurs with the same frequency and with the same timing as thrombocytopenia and leukopenia. 2 In addition to the adverse side effects listed above, use of cisplatin has been linked with nephrotoxicity (renal, or kidney, toxicity). In fact, renal insufficiency is the major and most severe form of toxicity associated with use of cisplatin as a chemotherapeutic agent. Renal toxicity can result both from doses that are higher than recommended and from an accumulation of cisplatin in the body. 2 Researchers at Memorial Sloan-Kettering Cancer Center in New York have discovered one solution to this problem: that is, administering an osmotic diuretic agent such as D-mannitol, while making sure that the patient is properly hydrated. 3 Some people receiving cisplatin treatments also experience hearing difficulties (also called ototoxicity). Ototoxicity has been observed in up to a third of the people treated with cisplatin and can be manifested in the form of tinnitus (a buzzing, ringing, or whistling in the ears) or hearing loss in the high frequency range,2 and in a few cases, total deafness. This hearing loss results from damage to the sound detecting hair cells in the inner ear. 3 Several other negative side effects are sometimes associated with the use of cisplatin: serum electrolyte disturbances—particularly those involving low levels of magnesium, calcium, sodium, potassium, and phosphates—have been reported and are probably related to renal tubular damage (see nephrotoxicity above). Hyperuricemia (an increase in uric acid) has also been reported. In addition, neurotoxicity (abnormalities with the nervous system) can be a complication; symptoms include muscle cramps, seizures, and a loss of taste. Cases of ocular toxicity, including inflammation of the optic nerve and cerebral blindness, have been reported in rare cases even when cisplatin is administered in the recommended doses. Anaphylactic-like reactions have occasionally been reported in conjunction with the use of cisplatin and can be controlled by injection of epinephrine with corticosteroids and/or antihistamines. Finally, hepatotoxicity, in which liver enzymes are elevated, has also been reported.2
- Quindlen, A. One True Thing; Random House: New York, 1994.
- Physician’s Desk Reference, 50th ed.; Arky, R., Ed. Medical Economics Company: Montvale, NJ, 1996. (3) Rosenberg, B. In Nucleic Acid-Metal Ion Interactions, T. G. Spiro, Ed. John Wiley & Sons, Inc.: New York, 1980, Vol. 1, pp. 1-29.